Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

January 19, 1996Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 19, 1996, 3:25 AM EST for Wilkes County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 1996, 3:25 AM EST (08:25 UTC)
Expired
Jan 19, 1996, 4:00 AM EST
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 3:30 AM ESTThunderstorm WindWilkesboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 190827 RRA
SVRRNK
NCC193-190900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM EST
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WILKES COUNTY
 
DOPPLER RADAR SHOWS A SEVERE THUNDERSTORM WITH OVER CENTRAL WILKES
COUNTY... JUST EAST OF WILKESBORO. THE STORM IS MOVING TO THE NORTH
AT 40 MPH AND WILL LIKELY AFFECT AUSTIN BY 3:45 AM.  THE GREATEST THREAT
WITH THIS STORM IS DAMAGING WINDS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
GILLEN/STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:03 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 19, 3:03 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EST FRI JAN 19 1996

DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE
THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A
TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY
THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED
IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS
PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF
COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE
WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN
SOME RIVER FLOODING LATER.

AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF
HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR
INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN
THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE
THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY.

ROA 58/14/33/19 +201

JJ

In the hours before

Special weather statement, Jan 18, 10:21 PM EST, 5 hours 4 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EST THU JAN 18 1996

...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING...

...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH
CAROLINA THROUGH TONIGHT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH
EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG
THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE
PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT...
ROCKBRIDGE...ALLEGHANY AND BATH.

AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN
ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE
ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER
RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST
VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN
WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH.

IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS
ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY
AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT.
MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF
SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH
SOME OUT OF THEIR BANKS.

IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER
MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD
INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA
VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND
THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

JACKSON
Special weather statement, Jan 19, 12:24 AM EST, 3 hours 1 minute before
NCZ001-002-003-018-019-VAZ018>020-022>024-190820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EST THU JAN 18 1996

...A HIGH WIND WARNING IS IN EFFECT OVERNIGHT AND EARLY FRIDAY FOR
   WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE
FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE
1500 FEET:
ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE

THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND
WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES.

A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE
APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS
ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S.
THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE
ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH
WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS
THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS
LATER TONIGHT.

IF DRIVING IN THE WARNING AREA USE CAUTION FOR HIGH WINDS
THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE
VEHPICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME
DISRUPTED DUE TO FALLING TREES ON POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
UPDATES AND POSSIBLE WARNINGS.
JW
Local storm report, Jan 19, 1:05 AM EST, 2 hours 20 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EST FRI JAN 19 1996

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245-0700  COUNTY WIDE               WV   FLASH FLOODING.
1/19/96    GREENBRIER                     ROUTE 92 WASHED OUT IN THREE
                                          LOCATIONS. NUMEROUS CREEKS
                                          FLOODED.

0405-0900  COUNTY WIDE               VA   FLASH FLOODING.
1/19/96    ALLEGHANY                      JACKSON RIVER...POTTS
                                          CREEK...WOLF CREEK
                                          FLOODED. RTE 220 CLOSED
                                          BY MUDSLIDE NEAR
                                          COVINGTON. RTE 18 COVERED
                                          BY WATER. ROUTE 220 NORTH OF
                                          COVINGTON...WASHED OUT.

MTE
Special weather statement, Jan 19, 1:43 AM EST, 1 hour 42 minutes before
VAZ007-009>017-190850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 AM EST FRI JAN 19 1996

...A LINE OF SHOWERS WITH STRONG GUSTY WINDS MOVING THROUGH
SOUTHWEST VIRGINIA...

AT 140 AM DOPPLER RADAR SHOWED A BAND OF SHOWERS ACROSS SOUTHWEST
VIRGINIA THAT EXTENDED FROM GRAYSON COUNTY...NORTHWARD THROUGH
WYTHE AND BLAND COUNTIES. THE BAND WAS MOVING TO THE EAST AT
ABOUT 20 MPH. THESE SHOWERS ARE PRODUCING WIND GUSTS OF 40 TO 50
MPH. WITH THE SATURATED SOIL...THESE WINDS WILL LIKELY TOPPLE SOME
TREES...WHICH COULD CAUSE SOME POWER OUTAGES AND BLOCK SOME ROADS.

THIS BAND WILL BE MOVING THROUGH CARROLL...PULASKI...MONTGOMERY
...FLOYD AND GILES COUNTIES BY 300 AM. EVEN BEHIND THE BAND OF
SHOWERS...IT WILL STILL BE WINDY. WINDS WILL BE 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH.

JACKSON
Special weather statement, Jan 19, 2:37 AM EST, 48 minutes before
NCZ004>006-020-191040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH THIS MORNING FOR THE NORTHWEST
PIEDMONT OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA EFFECTIVE UNTIL 800 AM
THIS MORNING.

AT 230 AM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING
THROUGH THE NORTHWEST PIEDMONT OF NORTH CAROLINA. THE LINE EXTENDED
ACROSS YADKIN AND SURRY COUNTIES...AND WAS MOVING TO THE EAST AT 20
MPH. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jan 19, 3:10 AM EST, 15 minutes before
NCZ001-002-003-018-019-VAZ018>020-022>024-035-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 AM EST FRI JAN 19 1996

...A HIGH WIND WARNING IS IN EFFECT THIS MORNING FOR WEST CENTRAL
   VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE
FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE
1500 FEET:
ALLEGHANY...AMHERST...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE

THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND
WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES.

A STRONG COLD FRONT MOVING INTO THE WESTERN FOOTHILLS OF THE
APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS
ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S.
THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF
1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS
OF 60 MILES AN HOUR ARE POSSIBLE THIS MORNING AS THE COLD FRONT
SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS.

IF DRIVING IN THE WARNED AREA USE CAUTION FOR HIGH WINDS THROUGH
THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY
BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING
TREES ON POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.
JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:47 PM ESTFlash Flood WarningRNKAlleghany, Ashe6 hr
Jan 18, 11:47 PM ESTFlash Flood WarningRNKWatauga6 hr
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKRockingham48 min
Jan 19, 6:33 AM ESTSevere Thunderstorm WarningRNKCaswell57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.